MAUDE Adverse Event Report: ENCORE MEDICAL L.P. ENCORE SHOULDER INSTRUMENT; ALTIVATE REVERSE, HUMERAL SOCKET SHELL TRIAL, STANDARD

ENCORE MEDICAL L.P. ENCORE SHOULDER INSTRUMENT; ALTIVATE REVERSE, HUMERAL SOCKET SHELL TRIAL, STANDARD
Model Number 804-06-152
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/04/2017
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - while broaching, the shell broke off and the screw remained in stem.
 
Additional Manufacturer Narrative
Corrected data: correction in lot number.Lot number was change from lot # 224343l01 to lot # 224643l01.Manufacturer narrative: the reason for this complaint was to report while using the instrument in broaching, the shell broke off and screw remained in stem.This event occurred during surgery near the patient.There was another suitable device available, the incident did cause a 2 minute delay in surgery, however, surgery was completed as intended, there was no risk to the patient and the instrument was inspected prior to surgery and was found to be acceptable.The instrument was returned on (b)(6) 2017.When this incident occurred, the instrument had been in service for approximately 6 months.Examination of the returned humeral socket shell trial shows the screw shaft broken off of at undercut below the head, confirming the complaint.A review of the device history record (dhr) revealed no discrepancies or issues with the manufacturing history of this part.Review of complaint history indicates: to date, (b)(6) 2017, 30 complaints have been reported against this part number: 10 for a missing retaining clip and 20 for a broken screw.Of the 20 with broken screws, 11 of them are for this lot number.Per (b)(4) the root cause for failure mode broken screw is design: hex drill point and depth not controlled leading to thin wall condition.
 
Additional Manufacturer Narrative
Correction: final quality assurance check noted: to clerify, the failure happened during broaching.Therefore the screw would have broken off in the broach and not left in the patient.The stem implant is not in place at this point in the surgery.

Brand Name
ENCORE SHOULDER INSTRUMENT
Common Device Name
ALTIVATE REVERSE, HUMERAL SOCKET SHELL TRIAL, STANDARD
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key6546201
Report Number1644408-2017-00308
Device Sequence Number16396585
Product Code FZX
UDI-Device Identifier00888912171717
UDI-Public(01)00888912171717
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K141990
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number804-06-152
Device Catalogue Number804-06-152
Device Lot Number224643L01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/04/2017
Supplement Date Received by Manufacturer07/31/2017
09/13/2017
Initial Report FDA Received Date05/04/2017
Supplement Report FDA Received Date08/30/2017
10/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR